Iowa, 2017

Tornadoes and Hail in Iowa, May 10, 2017

May 10, 2017 · NWS DVN · 9 events in 3 counties and zones

Severe thunderstorms developed along a warm front during the afternoon and evening, bringing large hail, strong winds, heavy downpours, and a brief EF-0 tornado west of Salem, IA (north of Hillsboro) just before 3 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed along a warm front during the afternoon and evening, bringing large hail, strong winds, heavy downpours, and a brief EF-0 tornado west of Salem, IA (north of Hillsboro) just before 3 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 11:39 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 10, 11:39 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1239 PM CDT Wed May 10 2017

...18Z AVIATION UPDATE...

.UPDATE...
Issued at 1018 AM CDT Wed May 10 2017

Severe thunderstorms still on track for this afternoon as a wave
is forecast across the area. Ongoing convection across the
northern CWA has aided in creating an outflow boundary across the
CWA. South of I80, clear skies have created a strong low level
temperature gradient across the CWA. This gradient will lead an
increase in low level vorticity through a baroclinic generation
mechanism. Strongly believe that the regional and global models
will miss this and that CAMs are the most reliable at this time.
12z NAMNEST and 00z NCAR runs suggests rotating long lived storms.
Supercells will be possible across the area. Cold pools may begin
to congeal cells into a line later this afternoon. Regardless, a
tornado, wind and hail threat still remains for the area.

&&

.SYNOPSIS...
Issued at 349 AM CDT Wed May 10 2017

Isolated elevated showers have been occurring overnight along an
elevated frontal boundary and area of weak moisture convergence
across southeast IA into W central IL from near Ottumwa to
Galesburg. The surface front was further to the south across
northern MO into central IL, with temperatures and dewpoints to
the south in the 60s, while 50s were found to the north across the
local forecast area. Widespread showers and thunderstorms were
well to the west across NE in an area of stronger moisture
advection ahead of the surface low over eastern CO and shortwave
impulse riding the northwest periphery of the upper level ridge
over the mid MS valley region. Weak low level convergence along
the edge of the lake enhanced surface boundary was leading to
aviation/MVFR type fog over eastern IA and northwest IL, where
visibilities were in the 3 to 5 mile range.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT Wed May 10 2017

An active day is setting up across the forecast area with multiple
weather concerns. There will be a couple rounds of thunderstorms,
possibly severe, as the upstream shortwave moves through the
region, producing a wave of low pressure along the surface
boundary. Modes of severe weather mentioned in the previous
forecast discussion are still likely, but there is considerable
uncertainty and differences among models as to the exact track of
the surface low, which will be critical to the locations most
under the gun for severe weather. SPC has expanded the slight risk
northward to cover all but the highway 20 corridor.

Have leaned toward the more southerly tracks of the surface low
based on the strength of the lake effect boundary, throwing out
the more northerly 00z WRF/NAM, expecting the low to track
somewhere between highway 34 and the I-80 corridors late afternoon
into early evening. An initial round of elevated showers and thunderstorms,
beginning to take shape over central IA, will move through this
morning. The severe potential will be with the afternoon
activity, linked more closely to the passing surface wave and
associated warm front out ahead that will lift northward. Will
again see another day of temperature contrasts, but not likely as
dramatic as the past several days, with 70s to near 80 in the warm
sector across the south, while the north is limited to the 60s,
if not cooler.

Tonight, storms will be on-going in the evening, then shift east
and south of the area after midnight. Following the cold frontal
passage, a low level north to northeast flow will cool
temperatures to lows around sunrise in the 50s.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 349 AM CDT Wed May 10 2017

Thursday: Upper level trough will continue to swing southeast across
the area. The cold front will sag southward with the bulk of the
showers and storms ending in our southern cwa in the morning. Plenty
of cloud cover with the trough still coming through so this will
keep temperatures in the 60s during the afternoon.

Thursday night through Tuesday:  A mainly dry period with little if
any rain expected. As heights rise ahead of an intense closed low
diving into the Pacific Northwest by early next week, temperatures
will be warming up. Highs will be around 70 on Friday and then push
well into the 70s to lower 80s this weekend into early next week.

Mid to late week: As the week progresses the models carve out a
classic spring major trough in the Rockies, which slowly shifts into
the Plains by the end of next week. This pattern will surely bring a
very stormy period to the Midwest beginning by mid week, which will
include severe weather and heavy rainfall, with models indicating an
excellent moisture transport off the western Gulf.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1239 PM CDT Wed May 10 2017

Busy aviation forecast as thunderstorms will affect many of the
sites in the next six hours, some of these storms will be severe
with damaging winds, hail and tornadoes all possible. IFR cigs and
even some vsbys are possible in the heavier rain. After the
convective weather, expect a wind shift, slightly cooler temps and
with it, the chance for MVFR and possibly IFR cigs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gibbs
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, May 10, 3:55 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed May 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across much of the outlook area
this afternoon and evening. The Storm Prediction Center has a
placed a slight risk over the area roughly south of a line from
Independence Iowa to Freeport Illinois.

Scattered thunderstorms will move through eastern Iowa and
northwest Illinois this morning. These are not expected to be
severe, but may produce locally heavy downpours, frequent
lightning and small hail.

Thunderstorms are expected to redevelop this afternoon and
continue into this evening. Some of these may be severe, with a
threat of large hail, damaging winds and a few tornadoes. The
initial severe weather threat will be associated with supercell
thunderstorms over eastern Iowa and northwest Illinois after 2
pm. These will be closely linked to the location of a warm front,
which remains uncertain at this time.

From late afternoon into the evening, more widespread coverage of
thunderstorms is expected ahead of an advancing cold front. In
addition to the continued potential for severe weather, these
storms may also produce locally heavy rainfall and a threat of
flash flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Sheets

In the hours before

Special weather statement, May 10, 8:17 AM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT WED MAY 10 2017

IAC107-183-101445-
Keokuk-Washington-
917 AM CDT WED MAY 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEOKUK AND NORTHERN
WASHINGTON COUNTIES UNTIL 945 AM CDT...

At 917 AM CDT, a strong thunderstorm was located near Harper, or 13
miles northwest of Washington, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Washington, Kalona, Wellman, Riverside, Richmond, Keota, West
Chester, Talleyrand and Washington County Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9177 4151 9155 4135 9149 4126 9198
      4143 9207
TIME...MOT...LOC 1417Z 248DEG 34KT 4138 9193

UTTECH
Local storm report, May 10, 10:07 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 AM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       3 S LADORA              41.71N 92.18W
05/10/2017  M1.05 INCH       IOWA               IA   TRAINED SPOTTER

            RAIN FELL IN 90 MINUTES.

&&

DC

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Van Buren

When
May 10, 1:27 PM CST
Where
Van Buren County, 2.09 mi SW of Birmingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -91.960

Hail, Van Buren

When
May 10, 1:30 PM CST
Where
Van Buren County, 1.71 mi WSW of Birmingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -91.960

Spotter reported a few stones up to the size of quarters.

Hail, Van Buren

When
May 10, 1:35 PM CST
Where
Van Buren County, 0.87 mi SW of Stockport
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.860, -91.830

This report was relayed from the local observer from a neighbor.

Tornado, Van Buren

When
May 10, 1:46 PM CST to 1:50 PM CST
Where
Van Buren County, 1.3 mi SSW of Morris Park to 1.72 mi ESE of Morris Park
Rating
EF0
Path length
2 mi
Path width
50 yd
Continued into
Henry, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
40.852, -91.756

The tornado was rated as EF-0 with peak winds of 70 mph, a path length 2.0 miles and max width of 50 yards. This was a rope tornado which passed through mostly inaccessible forest with some felled trees and damage to an oat field. This tornado passed into Henry County Iowa.

Tornado, Henry

When
May 10, 1:50 PM CST to 1:52 PM CST
Where
Henry County, 2.32 mi NNW of Hillsboro to 2.28 mi N of Hillsboro
Rating
EF0
Path length
0.77 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.860, -91.720

This is a continuation of the tornado from Van Buren County. Tornado was rated as an EF-0 with peak winds of 70 mph, a path length 2.0 miles and max width of 50 yards. This was a rope tornado which passed through mostly inaccessible forest with some felled trees and damage to an oat field.

Hail, Van Buren

When
May 10, 2:15 PM CST
Where
Van Buren County, 2.09 mi SW of Birmingham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.860, -91.960

Thunderstorm Wind, Van Buren

When
May 10, 2:16 PM CST
Where
Van Buren County, 1.71 mi WSW of Birmingham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -91.960

A trained spotter reported wind gusts up to 60 MPH.

Hail, Henry

When
May 10, 3:13 PM CST
Where
Henry County, 2.6 mi SW of New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -91.430

Thunderstorm Wind, Des Moines

When
May 10, 3:15 PM CST
Where
Des Moines County, 0.52 mi E of Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -91.260

A trained spotter reported several large tree branches down in town. The time of the event was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702816, 702818, 702819, 703255, 703260, 702821, 702884, 702822, 702883.